Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 33, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 25, 2004, 8:18 AM CDT for Colbert County, Franklin County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2004, 8:18 AM CDT (13:18 UTC)
- Expired
- Aug 25, 2004, 11:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 102 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 251318
FFWHUN
ALC033-059-251630-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
818 AM CDT WED AUG 25 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN NORTHWEST ALABAMA
COLBERT COUNTY IN NORTHWEST ALABAMA
* UNTIL 1130 AM CDT
* AT 818 AM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL OVER MAINLY WESTERN COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES. RAINFALL AMOUNTS OF UP TO THREE
INCHES HAVE BEEN ESTIMATED BY RADAR ALONG LITTLE BEAR CREEK AND
CEDAR CREEK IN EXTREME NORTHWEST FRANKLIN COUNTY...AND ALMOST FOUR
INCHES OF RAIN IN EXTREME SOUTHWEST COLBERT COUNTY.
WATER HAS BEEN REPORTED OVER THE ROAD ON COUNTY ROAD 90 NEAR
PLEASANT SITE IN FRANKLIN COUNTY.
AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE ACROSS THE
WARNED AREA...ESPECIALLY WEST OF HIGHWAY 43...THROUGH 1130 AM.
* SOME LOCATIONS AFFECTED INCLUDE...
CHEROKEE...LEIGHTON...LITTLEVILLE...MUSCLE SHOALS...PHIL
CAMPBELL...RED BAY...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA AND
BELGREEN
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. NEVER ATTEMPT TO CROSS FLOOD WATERS
LAT...LON 3474 8743 3457 8753 3432 8754 3431 8817
3495 8812 3475 8781 3482 8754
$$
JE/232 follow-up statements
000
WGUS74 KHUN 251427
FFSHUN
ALC033-059-251630-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
926 AM CDT WED AUG 25 2004
...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN AND COLBERT COUNTIES
UNTIL 1130 AM CDT...
AT 926 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL CONTINUING OVER MUCH OF FRANKLIN AND COLBERT
COUNTIES. THROUGH 10 AM...THE HEAVIEST RAIN WILL BE IN WESTERN
FRANKLIN COUNTY FROM RED BAY TO PLEASANT SITE.
SOME LOCATIONS AFFECTED THROUGH 1130 AM CDT INCLUDE...
CHEROKEE...LEIGHTON...LITTLEVILLE...MUSCLE SHOALS...PHIL
CAMPBELL...RED BAY...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA AND
BELGREEN.
EARLIER THIS MORNING...WATER WAS REPORTED OVER COUNTY ROAD 90 IN
FRANKLIN COUNTY. WITH ANOTHER ROUND OF HEAVY RAIN MOVING INTO THIS
AREA...ADDITIONAL FLOODING PROBLEMS ARE LIKELY MOST OF THE FLOODING
CONCERNS WILL BE WEST OF HIGHWAY 43 IN COLBERT AND FRANKLIN
COUNTIES. DOPPLER RADAR ESTIMATES OVER FIVE INCHES OF RAIN HAS
FALLEN IN PARTS OF THE WARNED AREA THIS MORNING.
MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.
REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.
LAT...LON 3489 8810 3489 8797 3480 8792 3473 8781
3473 8777 3481 8759 3478 8743 3465 8747
3466 8748 3456 8754 3435 8754 3435 8817
$$
JE/23000
WGUS74 KHUN 251543
FFSHUN
ALC033-059-251630-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1042 AM CDT WED AUG 25 2004
...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN AND COLBERT COUNTIES
UNTIL 1130 AM CDT...
AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN CONTINUED ACROSS COLBERT AND FRANKLIN COUNTIES...
ESPECIALLY IN WESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTY.
DOPPLER RADAR ESTIMATES OVER SEVEN INCHES OF RAIN HAS FALLEN IN
PORTIONS OF THE ROCK CREEK AND CEDAR CREEK BASINS SINCE 4 AM TODAY.
THE NATCHEZ TRACE PARKWAY IS CLOSED FROM HIGHWAY 72 SOUTHWARD IN
COLBERT COUNTY DUE TO FLOODING CONDITIONS. TRAVEL IS DISCOURAGED IN
THE HARDEST HIT AREAS OF WESTERN COLBERT AND NORTHWESTERN FRANKLIN
COUNTIES.
SOME LOCATIONS AFFECTED THROUGH 1130 AM CDT INCLUDE...CHEROKEE...
LEIGHTON...LITTLEVILLE...MUSCLE SHOALS...PHIL CAMPBELL...RED
BAY...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA AND BELGREEN...AND
SURROUNDING AREAS.
THIS IS A DANGEROUS LIFE THREATENING SITUATION...AND EVERY PRECAUTION
SHOULD BE TAKEN TO PROTECT LIFE AND PROPERTY. DO NOT DRIVE ACROSS
AREAS WHERE WATER COVERS THE ROADWAY. IF YOU ENCOUNTER WATER OVER
THE ROAD...TURN AROUND...DONT DROWN IF A RISING CREEK IS
APPROACHING YOUR PROPERTY...EVACUATE TO HIGHER GROUND IMMEDIATELY
REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.
LAT...LON 3483 8751 3432 8755 3434 8818 3494 8819
3476 8779
$$
JE/23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 6:00 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 25, 6:00 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 600 AM CDT WED AUG 25 2004 .UPDATE... WILL BE UPDATING ZONES AND GRIDS SHORTLY TO UP POPS...ESPECIALLY ACROSS NORTHWEST AL. SHOWER AND THUNDERSTORM ACTIVITY BEGINNING TO FILL IN WITH STRONG UPGLIDE NOTED ON 305K SFC. WILL INCREASE POPS TO 70 IN THE WEST...60 CENTRAL AND 50 EAST. UPGLIDE FCST TO DIMINISH ACROSS THE WEST BY 18Z BUT WILL CONTINUE ACROSS REMAINING ZONES. PB && .PREV DISCUSSION... SHORT TERM (TODAY-FRI)... SFC HIGH ANCHORED OVER QUEBEC HAS ALLOWED WEAK WEDGING TO WORK INTO EASTERN PORTION OF FA. E-SE FLOW OVER EASTERN AND CENTRAL COUNTIES WILL RESULT IN AREA OF CONVERGENCE OVER TN VALLEY. AFOREMENTIONED S/WAVE WILL MOVE THRU REGION THIS MORNING SO WILL START OFF WITH SCATTERED COVERAGE AS CELLS OUT OF MS DRIFT TO THE NORTHEAST. CLOUD COVER WILL LIMIT INSTABILITY THIS AFTERNOON WITH NORTHWEST AL STANDING BEST CHANCE OF BREAKING OUT EARLY. DIURNAL CONVECTION EXPECTED AND WILL MOSTLY FOCUS ON REMNANT OUTFLOWS AND CONVERGENCE ACROSS EAST. CLOUD DECK WILL PLAY HAVOC WITH TEMPS TODAY. MODEL GUIDANCE NUMBERS HAVE BEEN MUCH TOO WARM LATELY AND HAVE TRENDED THAT WAY AGAIN. WILL UNDERCUT FWC NUMBERS AND ALIGN TEMPS WITH MAV GUIDANCE ASSUMING CLOUDS HOLD ON THIS AFTERNOON. CONVECTION WILL DIMINISH THIS EVENING WITH BRIEF BREAK OVERNIGHT. BOTH ETA AND GFS ADVERTISING S/WAVE MOVING EAST TOWARD TN VALLEY LATE TONIGHT. ITS EFFECTS WILL BEGIN TO BE FELT IN WESTERN COUNTIES AFTER MIDNIGHT AND PROGRESS EAST THROUGH THE MORNING. STRONG LIFT AND DEEP MOISTURE BEING ADVERTISED ACROSS AREA WARRANTS INCREASE IN POPS ON THURSDAY. WILL HOLD OFF ON LIKELY AT THIS TIME BUT WILL INCREASE TO HIGH CHANCE AND ADJUST TIMING SLIGHTLY IN GRIDS. UPPER HIGH NOSES INTO SOUTHEAST THURSDAY NIGHT WITH MORE TYPICAL DIURNAL CONVECTION EXPECTED FRIDAY. LONG TERM (SAT-TUE)... MODEL SOLNS BECOME RATHER MURKY DURING EXTENDED PORTION OF FCST. SFC LOW AND ATTENDANT COLD FRONT WILL PUSH TOWARD TN VALLEY ON SUNDAY PER GFS. LONGWAVE TROF EJECTS EAST WITH FLOW BECOMING MORE ZONAL AS IT DOES. FRONTAL BOUNDARY WILL HAVE VERY LITTLE PUSH BEHIND IT AND WILL LIKELY BE SLOWER THAN GFS IMPLIES. 18Z RUN OF DGEX MODEL IS MUCH MORE AMPLIFIED WITH UPPER FLOW AND MUCH SLOWER. BEST FORCING GOES WELL NORTH AND FRONT LOSES ITS PUNCH AS IT WORKS ITS WAY SOUTH AND INTO FA ON TUESDAY...APPROX 36 HOURS SLOWER THAN GFS. HOWEVER... ITS FCST OF SPURIOUS TROPICAL SYSTEM OFF SOUTHEAST COAST NOT ADVERTISED BY ANY OTHER MODELS AND THUS WILL USE WITH CAUTION. 00Z NOGAPS POINTS TOWARD SLOWER SOLN WHILE ECMWF MOVES IT THRU SUNDAY NIGHT. SEE VERY LITTLE REASON TO JUMP ON BOARD WITH ANY ONE MODEL AND WILL KEEP FCST AS IS UNTIL MODELS GET BETTER HANDLE ON SITUATION. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 84 70 85 70 / 40 30 50 20 SHOALS 85 69 86 69 / 40 30 50 20 CULLMAN 85 70 86 70 / 40 30 50 20 FAYETTEVILLE 83 68 84 68 / 40 30 50 20 FT PAYNE 84 67 85 68 / 40 30 50 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && PB
Hazardous weather outlook, Aug 25, 5:00 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CDT WED AUG 25 2004 ALZ001>010-016-TNZ076-096-097-251800- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 500 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TODAY AND TONIGHT)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED SHOWERS...ALONG WITH ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. ONE OR TWO STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL ALONG WITH WIND GUSTS TO 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. WEAK UPPER LEVEL DISTURBANCES...COMBINED WITH MOIST AND UNSTABLE AIR WILL KEEP SHOWER AND THUNDERSTORM CHANCES IN THE FORECAST THROUGH THE WEEKEND. THESE STORMS WILL DEVELOP DURING THE AFTERNOON HOURS...AND DIMINISH AFTER SUNSET. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED. RSB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:20 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.